Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Little Rock, AR

March 19, 200210 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 19, 2002, 7:59 AM CST for 10 counties in Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2002, 7:59 AM CST (13:59 UTC)
Expired
Mar 19, 2002, 12:00 PM CST
In force
4 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Baxter County, AR, Boone County, AR, Fulton County, AR, Izard County, AR, Johnson County, AR, Marion County, AR, Newton County, AR, Searcy County, AR, Sharp County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 120 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 191359
FFWLIT
ARC005-009-049-065-071-089-101-129-135-137-191800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
758 AM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN NORTH CENTRAL ARKANSAS
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS
  FULTON COUNTY IN NORTH CENTRAL ARKANSAS
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS
  IZARD COUNTY IN NORTH CENTRAL ARKANSAS
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS
  STONE COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL NOON CST

* AT 750 AM...RADAR CONTINUED TO INDICATE A LARGE AREA OF RAIN 
COVERING THE WARNED AREA. LAW ENFORCEMENT OFFICIALS REPORT THAT SOME 
LOW WATER CROSSINGS ARE ALREADY UNDER WATER...AND MANY MORE ARE 
THREATENED. AN ADDITIONAL ONE TO TWO INCHES OF RAIN CAN BE EXPECTED 
THROUGH NOON...WHICH WILL CAUSE ADDITIONAL FLOODING.

&&

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3642 9135 3591 9138 3599 9174 3589 9188
          3574 9185 3581 9254 3577 9317 3552 9332
          3536 9332 3544 9348 3541 9371 3577 9369
          3614 9330 3649 9330

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:42 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 19, 3:42 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED CCF NUMBERS...
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 AM CST TUE MAR 19 2002

MODELS HAVE COME INTO MUCH BETTER TIMING AGREEMENT THIS RUN. THIS IS
NOT A GOOD THING...BECAUSE THEY ARE CONVERGING TOWARD SLOWER
TIMING...WHICH MEANS HEAVIER RAINFALL. THE NOGAPS IS THE OUTLIER AS
IT PUSHES THE PRECIP AXIS EAST 12-24 HOURS FASTER THAN THE OTHER
MODELS. GIVEN THE LARGE AMOUNT OF RIDGING DEVELOPING AHEAD OF THE
SYSTEM...AS EVIDENT ON SATELLITE LOOPS...PREFER THE ETA WHICH IS THE
SLOWEST TO MOVE THE PRECIP AXIS.

FORECAST WILL BE BASED ON THE FOLLOWING SCENARIO. HEAVY PRECIP AXIS
REMAINS OVER NORTH HALF OF CWFA TODAY...THEN SHIFTS SOUTH TONIGHT...
FINALLY BEGINS TO MOVE EASTWARD TOMORROW AFTERNOON...AND EXITS THE
CWFA TOMORROW EVENING...WITH LEFTOVER SHOWERS IN THE SOUTHEAST HALF
UNTIL AROUND MIDNIGHT. RAINFALL TOTALS IN EXCESS OF FOUR INCHES NOT
OUT OF THE QUESTION FROM THIS MORNING THROUGH TOMORROW EVENING.
FLASH FLOOD WATCH WILL BE LEFT AS IS FOR TODAY...THEN EXPANDED
AREAWIDE FOR TONIGHT.

REGARDING OTHER ITEMS...NOT TOO IMPRESSED WITH SEVERE POTENTIAL
UNTIL UPPER TROUGH BEGINS TO APPROACH OUR AREA TOMORROW.
TEMPERATURES WILL BE TRICKY...PARTICULARLY IN THE SOUTHEAST
ZONES...WHERE THEY WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF
NORTHWESTWARD PROGRESS MADE BY THE FRONT. SMALL DIURNAL RANGES WILL
BE THE RULE NORTH OF THE FRONT.

IN THE EXTENDED...WILL PUSH BACK NEXT CHANCE OF RAIN TO SUNDAY DUE
TO THE SLOWING TRENDS IN THE MODELS. WILL ALSO ADJUST TEMPS DOWN FOR
THURSDAY/FRIDAY BEHIND STRONG COLD FRONT.

HRO   53  41  54  39 / 100  90  40  --
LIT   63  51  58  45 /  70 100  90  40
HOT   64  53  59  46 /  70 100  70  30
PBF   67  54  61  47 /  50  80 100  50

.LZK...FLASH FLOOD WATCH TODAY THROUGH TONIGHT FOR
       ARZ003>007-012>016-021>024-030>031-037>038.
       FLASH FLOOD WATCH TONIGHT FOR
       ARZ025-032>034-039>047-052>057-062>069.

54

In the hours before

Special weather statement, Mar 19, 4:34 AM CST, 3 hours 25 minutes before
ARZ025-032>034-039>047-052>057-062>069-191930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 AM CST TUE MAR 19 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER
CENTRAL AND SOUTHERN ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
IN CENTRAL AND SOUTHERN ARKANSAS GENERALLY SOUTH OF A LINE FROM
MENA TO CONWAY TO NEWPORT.

A STATIONARY FRONT WAS LOCATED NEAR THE SOUTHERN BORDER OF
ARKANSAS. IT WILL MOVE LITTLE THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
ARKANSAS TO THE NORTH OF THE FRONTAL SYSTEM TODAY AND TONIGHT.

MOST OF THE THUNDERSTORMS ACROSS ARKANSAS WILL NOT BE SEVERE...
BUT THERE IS A THREAT OF ISOLATED SEVERE THUNDERSTORMS WITH LARGE
HAIL. THESE COULD DEVELOP AT ANY TIME TODAY AND TONIGHT...BUT
THE BEST THREAT FOR ANY LARGE HAIL PRODUCING STORMS WILL BE DURING
THE AFTERNOON AND EVENING.

AS LONG AS THE FRONT REMAINS SOUTH OF ARKANSAS...THE SEVERE WEATHER
THREAT WILL BE LIMITED TO LARGE HAIL. HOWEVER...SHOULD THE FRONT
MOVE NORTH INTO SOUTHERN ARKANSAS...THE THREAT OF DAMAGING WINDS
WILL INCREASE ALONG AND SOUTH OF THE FRONT.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND
AMATEUR RADIO OPERATORS MAY BE NEEDED...WITH THE MOST LIKELY
TIME FOR ANY ACTIVATION BEING THIS AFTERNOON OR EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:56 PM CSTFlash Flood WarningLZKJohnson, Marion, Newton, Searcy3 hr
Mar 19, 1:45 AM CSTFlash Flood WarningLZKBaxter, Fulton, Izard, Sharp, Stone3 hr
Mar 19, 3:00 AM CSTFlash Flood WarningLZKNewton3 hr
Mar 19, 4:45 AM CSTFlash Flood WarningLZKBaxter, Fulton, Izard, Sharp, Stone3 hr
Mar 19, 9:21 AM CSTFlash Flood WarningLZKLogan, Pope, Scott, Yell3 hr
Mar 19, 12:05 PM CSTFlash Flood WarningLZKBaxter, Boone, Fulton, Izard, Johnson, Logan and 8 more6 hr
Mar 19, 5:51 PM CSTFlash Flood WarningLZKBaxter, Boone, Fulton, Izard, Johnson, Logan and 8 more6 hr

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.